South Dakota, 2009

Hail in South Dakota, May 29, 2009

May 29, 2009 · NWS ABR · 4 events in 2 counties and zones

Penny to nickel size hail fell from some strong thunderstorms in north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Penny to nickel size hail fell from some strong thunderstorms in north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 1:38 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 29, 1:38 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT FRI MAY 29 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE PCPN CHANCES TONIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY AFTERNOON.

A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST FROM EASTERN
SASKATCHEWAN. A CU FIELD HAS BEEN DEVELOPING OUT AHEAD OF THIS
SHORTWAVE OVER ND. MODELS SHOW SOME 30 TO 35 KNOTS OF 0-1KM BULK
SHEAR VALUES OVER EASTERN ND AND NORTHERN MN. THE BULK SHEAR
VALUES DECREASE OVER THIS CWA...BUT THINK THE EASTERN CWA WILL SEE
SCATTERED THUNDERSTORMS THIS EVENING. ANYTHING THAT DOES DEVELOP
WILL LIKELY REMAIN BELOW SEVERE LIMITS.

HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY WITH MODELS
SHOWING SLIGHTLY COOLER TEMPS THEN PREVIOUSLY EXPECTED. HIGH
PRESSURE SLIDES OFF TO THE SOUTHEAST ON SATURDAY NIGHT WITH RETURN
FLOW SETTING UP ACROSS THE WESTERN DAKOTAS. WEAK SHEAR
VALUES...COUPLED WITH DRY AIR IN THE LOW/MID LEVELS...AND
THUNDERSTORM DEVELOP WILL BE HARD PRESS. ONE THING GOING FOR
THUNDERSTORM DEVELOP IS A GOOD LLJ. MOISTURE POOLS ALONG A COLD
FRONT SUNDAY AFTERNOON WITH ML CAPE VALUES INCREASING TO PLUS
2000 J/KG. HOWEVER THE BEST BULK SHEAR VALUES ARE NORTHEAST OF
THE CWA. BELIEVE STRONG THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY...BUT THE OVERALL SEVERE POTENTIAL LOOKS LIMITED.
THE ABOVE MENTIONED FRONTAL BOUNDARY STALLS ACROSS SOUTHERN SOUTH
DAKOTA SUNDAY NIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH
ANOTHER SHORTWAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY AND
PRODUCING A GOOD CHANCE FOR THUNDERSTORMS.

.LONG TERM...MONDAY THROUGH FRIDAY
MONDAY STARTS OFF WITH A WARM FRONT DRAPED FROM WEST TO EAST
ACROSS NORTHERN NEBRASKA...OR SOMEWHERE IN THAT GENERAL AREA. A
WAVE OF LOW PRESSURE TRACKS EAST ALONG THE FRONT AND MODELS ARE
FAIRLY CONSISTENT IN PAINTING GENEROUS QPF ACROSS SOUTHERN SD.
HAVE INCREASED POPS A BIT ALONG AND SOUTH OF I-90. HIGH PRESSURE
THEN BUILDS SOUTH INTO THE REGION INTO THE MIDDLE OF THE WEEK
WHICH WILL PROVIDE FOR MOSTLY DRY CONDITIONS. ALTHOUGH...12Z GFS
TRYING TO BRING A WEAK WAVE OF ENERGY ACROSS THE CENTRAL PLAINS
AND PAINTS PRECIP ACROSS SOUTHERN SD AGAIN TUESDAY AFTERNOON AND
EVENING. THIS IS THE FIRST TIME THE GFS HAS SHOWED THIS AND THERE
IS NOT AGREEMENT WITH OTHER MODELS. THIS...IN ADDITION TO THE FACT
THAT HIGH PRESSURE IS BUILDING INTO THE REGION FORCED ME TO KEEP A
DRY FORECAST GOING FOR THIS TIME PERIOD. SOMETHING TO WATCH
THOUGH. AS FOR TEMPERATURES...WITH 850 MB TEMPS GENERALLY IN THE
SINGLE DIGITS FOR MOST OF THE WEEK...LOOKING FOR TEMPS TO BE A BIT
BELOW NORMAL. ALTHOUGH...STILL RATHER PLEASANT WITH HIGHS MOSTLY
IN THE MID TO UPPER 60S AND LOW 70S.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE LATE AFTERNOON AND OVERNIGHT
HOURS FOR ALL TAF SITES WITH CIGS GENERALLY ABOVE 7000 FT.
KABR/KATY WILL SEE MORE CLOUDS THROUGH THE EVENING THAN KMBG/KPIR.
ALSO...ISO TO WDLY SCT -SHRAS OR -TSRAS ARE EXPECTED AFTER 21Z
ACROSS NORTHEASTERN SD. SOME OF THIS ACTIVITY MAY AFFECT KABR AND
KATY THROUGH THE EVENING HOURS...BUT CONDITIONS ARE EXPECTED TO
REMAIN GENERALLY VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 29, 3:05 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT FRI MAY 29 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT FRI MAY 29 2009 /305 AM MDT FRI MAY 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL AND
THUNDERSTORM WIND GUSTS BEING THE PRIMARY SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, May 29, 4:41 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT FRI MAY 29 2009

SDZ003-004-009-292315-
CAMPBELL-CORSON-WALWORTH-
441 PM MDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WALWORTH...SOUTHEASTERN CORSON AND SOUTHWESTERN CAMPBELL COUNTIES
UNTIL 515 PM MDT/615 PM CDT/...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAHTO...OR 9 MILES SOUTHEAST OF
MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE WAKPALA...INDIAN MEMORIAL REC
AREA...MOBRIDGE AND INDIAN CREEK REC AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4562 10017 4547 10049 4569 10081 4585 10067
TIME...MOT...LOC 2241Z 308DEG 28KT 4573 10065

KEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Walworth

When
May 29, 5:21 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.540, -100.440

Hail, Corson

When
May 29, 4:27 PM MST
Where
Corson County, 2.29 mi NNE of Little Eagle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.700, -100.800

Hail, Corson

When
May 29, 4:30 PM MST
Where
Corson County, 0.48 mi E of Little Eagle
Measured
0.75 in hail
Reported by
Public
Coordinates
45.670, -100.810

Hail, Corson

When
May 29, 4:33 PM MST to 4:40 PM MST
Where
Corson County, 1.19 mi NE of Little Eagle
Measured
0.88 in hail
Reported by
Public
Coordinates
45.680, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174508, 174509, 174511, 174510.